Warfarin necrosis, also known as Coumadin necrosis, is a rare but serious complication of warfarin (Coumadin) therapy. Patients receiving loading doses of warfarin develop a transient hypercoagulable state resulting in thrombosis of small cutaneous vessels that eventuates in infarction and subsequent necrosis of the skin. If extensive, the condition can be fatal.
Approximately 1 of 10 000 patients who receive warfarin develop this reaction. Some patients have an associated protein C or protein S deficiency. Women are affected more often than men.
Once necrosis has occurred, the continued use of warfarin does not seem to cause additional lesions to develop. Lesions heal by granulation over weeks.
ICD10CM: T45.515A – Adverse effect of anticoagulants, initial encounter
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.